Hail, Eastland
- When
- March 9, 3:15 AM CST
- Where
- Eastland County, Cisco
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 32.380, -98.970
A social media report indicated nickel-sized hail in the city of Cisco, TX.
An upper level disturbance and a Pacific cold front combined to generate scattered thunderstorms late Friday night through Saturday morning across parts of North and Central Texas. Large hail was the primary result, but a few storms also produced damaging winds and one weak tornado.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
An upper level disturbance and a Pacific cold front combined to generate scattered thunderstorms late Friday night through Saturday morning across parts of North and Central Texas. Large hail was the primary result, but a few storms also produced damaging winds and one weak tornado. The tornado was embedded along the leading edge of the storm complex and occurred in Mesquite in Dallas County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 8, 11:37 PM CST, 3 hours 38 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 1137 PM CST Fri Mar 8 2019 .AVIATION... /06Z TAFs/ Concerns and challenges: Timing of convection. Isolated storms already going up around KABI/KBKD/KGZN. Most of this activity is moving NNE 30-40 knots. Have kept general timing between 09z-14z across DFW Metro airports, but delayed start of things at Waco where a capping inversion may delay things to between 11z-14z. Some strong-severe storms with large hail expected. Depending how well the cap holds, it's possible some localized very gusty winds in excess of 40 knots will be possible as this system moves through. Otherwise, a 35-45 knot LLJ over NC TX has allowed MVFR cigs to spread northward across Waco and eastern Metro airports already, and will spread across western Metro airports within the next hour. Cigs may briefly rise to above FL020 with stronger convection and toward 12z, with the gradual veering of low level flow and increasing upward ascent. Otherwise, timing the prefrontal trough/dryline in between 13z-15z still looks reasonable with surface winds shifting W/WSW 15-20 knots with gusts 25 knots+ looking likely. VFR conditions return with strong westerly winds 15-25 knots, diminishing to between 10-15 knots early-mid afternoon. 05/ && .SHORT TERM... /Issued 315 PM CST Fri Mar 8 2019/ /Tonight through Saturday/ Early afternoon moisture channel imagery depicts a deepening/sharpening upper trough draped from the Great Basin, southward into Baja California. This feature will continue to translate eastward this evening and overnight, and will be responsible for driving a round of potentially strong to severe convection through our forecast area. In the meantime, surface analysis places a quasistationary front from near Gainesville to Decatur to Breckenridge, but this feature will continue to wash out and push north of the Red River this evening. Temperatures ahead of the front have soared well into the 70s, about 10 degrees above climatological normals for this time of year--pretty remarkable considering we were dealing with single-digit wind chills on Monday morning. The rest of the afternoon and mid-evening hours should remain pretty tranquil as we await the arrival of stronger forcing for ascent associated with the aformentioned upper trough. In addition, our special 18z sounding in support of VORTEX-SE sampled extremely warm and dry conditions at 850 mb with temperatures pushing +21 C. This represents the base of a notable EML plume characterized by mid-level lapse rates nearing 8 C/km. With scant low-level moisture and a lack of large scale forcing, this feature will quite effectively cap us off to any convection at least through mid-evening. The current thinking is that shower and thunderstorm chances will remain low across our forecast area through about 11 PM to midnight. More notable mid-level heights falls, heralding the approach of stronger forcing for ascent, will overspread the region late this evening and overnight. As this occurs, lifting/moistening of the capping inversion will commence, eventually opening the door to the development of deep moist convection around or shortly after midnight. Latest CAM guidance is in fairly good agreement in an initial round of what appears to be elevated convection developing across the Concho Valley and tracking northeastward towards locales roughly along and west of I-35 in association with increasing low-level warm advection. A lingering pocket of fairly dry air is present in point forecast soundings in the 700 to 850 mb layer, and this adds a layer of complexity/uncertainty to the forecast as it's unclear how/if this may deleteriously impact updraft vigor. If initial updrafts can overcome and moisten this layer, they would have access to the very steep lapse rate plume aloft and sufficient deep layer shear to support rotating updrafts. This initially activity would pose a threat for large hail to perhaps golfball-size or slightly larger. The latest guidance is indicating a potential for rapid upscale growth into a broken linear complex as this activity presses towards the I-35 corridor late tonight (after about 2-3 AM) as increasing ascent encourages additional thunderstorm development. Low-level lapse rates don't look all that impressive, indicating a propensity for any updrafts to ingest parcels rooted mainly above the surface. However, effective inflow bases may lower towards the surface if a mature squall line materializes, delivering a strong to locally damaging wind threat into the Metroplex and points east of I-35 late tonight. The tornado potential still appears low given limited low-level instability and rather veered low-level flow, but conditions may become marginally more favorable for locales both north of I-20 and east of I-35/35E. As this initial activity moves off to our east around daybreak on Saturday, additional convection may fire along the incoming Pacific front, perhaps right along the I-35 corridor around 5-7 AM. The steepest lapse rates will be shifting off to the east during this timeframe, and the potential for parcels to ingest recently convectively-processed air may temper the severe threat with this second wave somewhat. That said, large scale forcing will be intense, so would anticipate a continued severe threat (quarter-sized hail and some localized damaging wind gusts). Activity will finally clear our CWA completely just before noon on Saturday leaving behind breezy west winds and rapidly clearing skies. The strong downsloping component to the low-level flow should allow temperatures to soar back into the 70s and even lower 80s even though we'll be located behind a cold front. Carlaw && .LONG TERM... /Issued 315 PM CST Fri Mar 8 2019/ /Saturday Night through Friday/ Dry and subsident air will continue to filter into the region Saturday night as an upper trough moves quickly northeast and a weak cold front moves in from the north. The cold front will stall across the forecast areas Sunday morning as another upper level low pressure system deepens off the West Coast. Although large scale lift will steadily increase through the day and upper level moisture will increase, the chances for any precipitation will be low and likely confined to locations near the stalled front. Since it will be difficult to pinpoint exactly where the cold front will be Sunday, we will keep PoPs in the 20 to 30 percent range. Large scale lift and warm air advection will both increase across the region Sunday night through Monday as the upper low intensifies and drops south near the Baja Peninsula. Deep moisture and increasing mid level destabilization will result in numerous showers and isolated thunderstorms with the best rain/storm chances across the west. The upper low is progged to begin to open up and lift across the Desert Southwest Monday night/Tuesday with the best lift and instability shifting eastward into North and Central Texas. Therefore, thunderstorms will become more numerous through Tuesday with a some potential for strong/severe storms. However, the larger threat will likely be from locally heavy rainfall as precipitable water values increase to around 1.5 inches and the potential for training storms increases. We will continue to assess the severe weather potential in the coming days, but with abundant moisture and strong dynamics in place some severe weather is a pretty good bet. The upper low should finally translate east across the state Tuesday night and Wednesday, resulting in another round of showers and thunderstorms followed by a quick end to the precipitation from west to east Wednesday afternoon with the arrival of a Pacific cold front. It will become windy and much drier behind the front, however, we do not anticipate any significant wild fire concerns since all areas are expected to get appreciable rainfall prior to FROPA. The second half of next week should be dry and a bit cooler with the passage of a stronger cold front late Thursday into Friday. 79 && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 63 76 48 59 49 / 90 40 0 20 50 Waco 65 79 50 65 52 / 90 50 0 20 40 Paris 64 76 46 56 47 / 100 70 0 20 40 Denton 62 76 45 56 47 / 80 40 0 20 50 McKinney 63 75 46 57 47 / 90 50 0 20 40 Dallas 64 77 50 59 50 / 90 50 0 20 50 Terrell 64 76 47 59 50 / 100 60 0 20 50 Corsicana 65 77 50 62 51 / 100 70 0 20 40 Temple 64 81 51 67 54 / 70 50 0 30 40 Mineral Wells 59 77 45 58 47 / 70 20 0 30 50 && .FWD WATCHES/WARNINGS/ADVISORIES... None. && 05/08
Hazardous Weather Outlook National Weather Service Fort Worth TX 324 PM CST Fri Mar 8 2019 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-091145- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 324 PM CST Fri Mar 8 2019 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...Tonight. Thunderstorm chances will increase around midnight tonight and continue into Saturday morning. Some storms could become strong or severe, particularly near and east of Interstate 35. Large hail will be the main threat with stronger storms overnight, but localized damaging wind gusts will also be possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will continue through the mid-morning hours on Saturday before moving east of the area by midday. Strong to severe storms may continue through the morning hours east of Interstate 35 with predominantly a hail and strong and gusty wind threat. Thunderstorm chances will return on Monday and continue through the first half of the week. Some strong or severe storms may be possible throughout this time period, and flooding concerns may also arise after multiple days of rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested after midnight tonight. Carlaw
Special Weather Statement
National Weather Service Fort Worth TX
249 AM CST SAT MAR 9 2019
TXZ115-090930-
Stephens TX-
249 AM CST SAT MAR 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR STEPHENS COUNTY UNTIL 330 AM
CST...
At 249 AM CST, Doppler radar was tracking a strong thunderstorm over
Ibex, or 11 miles southeast of Albany, moving northeast at 60 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Breckenridge, Necessity, Crystal Falls and Us-
180 Near The Shackelford-Stephens County Line.
LAT...LON 3280 9910 3296 9889 3295 9858 3264 9858
3254 9910
TIME...MOT...LOC 0849Z 240DEG 60KT 3265 9912
30Special Weather Statement
National Weather Service Fort Worth TX
305 AM CST SAT MAR 9 2019
TXZ129-090945-
Eastland TX-
305 AM CST SAT MAR 9 2019
...SIGNIFICANT WEATHER ADVISORY FOR EASTLAND COUNTY UNTIL 345 AM
CST...
At 304 AM CST, Doppler radar was tracking a strong thunderstorm near
Atwell, or 11 miles southwest of Cisco, moving east at 65 mph.
Nickel size hail will be possible with this storm.
Locations impacted include...
Eastland, Cisco, Ranger, Gorman, Rising Star and Carbon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so closely monitor for additional
information or possible warnings from the National Weather Service.
&&
LAT...LON 3251 9911 3251 9847 3230 9848 3208 9893
3208 9912
TIME...MOT...LOC 0904Z 249DEG 58KT 3231 9915
30The Dyess AFB radar (KDYX), 32 km away, was scanning. The volume nearest the first event began at 09:13 UTC.
20 hail, 5 thunderstorm wind, 1 tornado. Local standard time, as filed.
A social media report indicated nickel-sized hail in the city of Cisco, TX.
Amateur radio reported half-dollar sized hail near the intersection of Azle Avenue and Loop 820 in the city of Lake Worth, TX.
A social media report indicated quarter-sized hail in Haltom City, TX.
A National Weather Service employee reported quarter-sized hail near the intersection of Beach Street and Heritage Trace Parkway in the city of Fort Worth, TX.
A social media report indicated quarter-sized hail in the city of Grapevine, TX.
A social media report indicated quarter-sized hail in the city of Prosper, TX.
A social media report indicated quarter-sized hail ear the intersection of Basswood Blvd and Interstate 35 in the city of Fort Worth, TX.
Penny to nickel sized hail was reported on Pheasant Lane in Coppell. The hail fell for 4 minutes.
A social media report indicated quarter-sized hail in the city of Flower Mound, TX.
A social media report indicated quarter-sized hail near the city of Hebron, TX.
A trained spotter reported quarter-sized hail approximately 3 miles north-northwest of the city of Allen, TX.
Just over 1 hail was reported in the Walsh Ranch area of west Fort Worth by a tv station viewer.
A public report indicated quarter-sized hail in the city of Glen Rose, TX.
A public report indicated quarter-sized hail just east-northeast of the city of Glen Rose, TX.
Broadcast media reported quarter-sized hail in the city of Dallas.
A National Weather Service survey team found evidence of EF-0 tornado damage in the city of Mesquite, TX. The damage started on the 1500 block of Allen Dr (just west of|Interstate 635) with damage consisting of loss of roof material, a chimney blown off, tree limbs blown down, and window damage. The path continued to Emmanuel Pentecostal Church which is located on a ridge along I-635 just south of New Market Rd. The church sustained damage to the metal roof (peeled back) and the brick facade on the southwest corner of the building. Notably, the trees seemed undisturbed, and no other buildings appeared to be damaged. One light pole was snapped at the base, facing east. A billboard sign for the church was damaged in that the sign was destroyed, but the structure of the billboard seemed unharmed. The damage path continued across I-635 into a residential area where damage was to roof material, windows, small trees, and fences. Two stop signs on opposite corners from one another were bent over at the base, both facing east. The damage path was very|narrow. Lighter damage was found in the subdivision along the west side of S Belt Line Rd. A few large trees were blown over. The damage seemed to taper off to the east of S Belt Line Rd, with one large tree blown over along Wilkinson Drive, with only light roof damage noted along Corta Dr. No damage was found along Pioneer Rd, so the end of the damage path was likely at the corner of Corta Dr and Lindo Dr.
A social media report indicated thunderstorm wind damage just south of the city of Mesquite, TX.
Rains County Sheriff's Department reported trees blocking County Road 1520 just west of the city of Point, TX.
Emergency management reported nickel size hail in the city of Emory, TX.
Tool PD reported nickel-size hail in the city of Tool, TX.
Van Zandt County Sheriff's Department reported that a back porch was removed by thunderstorm winds approximately 14 miles southwest of the city of Canton, TX.
Van Zandt County Sheriff's Department reported multiple trees down near the intersection of FM 2909 and FM 4113, approximately 7 miles southeast of the city of Canton, TX.
Van Zandt County Sheriff's Department reported numerous trees down near FM 773 southeast of the city of Canton, TX.
A social media report indicated quarter to ping-pong ball size hail approximately one mile north of the city of Brownsboro, TX.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808502, 808503, 808504, 808505, 808506, 808507, 808508, 815426, 808509, 808510, 808511, 815418, 808512, 815420, 808513, 808643, 815423, 808644, 808646, 808650, 808651, 808653, 808656, 808657, 808666, 808668.